Nebraska, 2008

Hail in Nebraska, June 3, 2008

June 3, 2008 · NWS LBF · 1 event in 1 county or zone

During the early morning hours of June 3rd, an isolated thunderstorm produced large hail in Frontier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

During the early morning hours of June 3rd, an isolated thunderstorm produced large hail in Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 2:14 PM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 2, 2:14 PM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT MON JUN 2 2008

.DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...
WINDS ALOFT HAVE WEAKENED SLIGHTLY THIS AFTN AS THE RED WILLOW
PROFILER 10KM WINDS HAVE DECREASE FROM 80KTS YESTERDAY TO 60KT AT THE
SAME LEVEL. 0-6KM SHEAR IS STILL QUITE STRONG...55KT AT THE SAME
LOCATION. AS INDICATED IN THE 12Z LBF SOUNDING...DEEP SUBTROPICAL
MOISTURE HAS INVADED WRN NEB SETTING THE STAGE FOR HP SUPERCELLS. THE
NAM12 SUGGESTS LOW PRESSURE ACROSS SWRN KS WILL TRACK SLOWLY NEWD
THIS EVENING ADVECTING ADDITIONAL MOISTURE WESTWARD INTO SWRN NEB.
VERY STRONG WARM AIR ADVECTION WILL BE OPERATING ON THE SEMI TROPICAL
AIR MASS. THE NAM12 IS THE ONLY MODEL DEVELOPING DEEP CONVECTION
ACROSS SWRN NEB. VISIBLE SATELLITE AND LAPS SUGGESTS STORM INITIATION
ACROSS THE WRN HIGH PLAINS...WY AND NE COLO WITH STORM MOTION SE
ALONG THE WRN PERIPHERY OF THE TROPICAL PLUME.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SWRN NEB WHERE 3 HR FLOOD
GUIDANCE IS BELOW 2 INCHES. THE NAM12 AND OTHER MODELS COLLECTIVELY
ALSO SUGGEST HEAVY RAIN COULD DEVELOP ACROSS NRN NEB TONIGHT AS A MCS
DEVELOPS ALONG THE ERN PERIPHERY OF THE TROPICAL PLUME DRAPED ACROSS
WRN NEB. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHEASTERN ZONES
WHERE 3 HR FLOOD GUIDANCE IS BELOW 2 INCHES.

VARIOUS SEVERE WEATHER PARAMETERS SUGGEST ISOLATED TORNADOES MAY
DEVELOP ACROSS THE WRN ZONES AND PARTS OF NCNTL NEB THIS EVENING. THE
VIL OF THE DAY IS NOW 60...UP FROM 45 YESTERDAY...ADDITIONAL EVIDENCE
OF THE DEVELOPING HP ENVIRONMENT. THE NAM12 SUGGESTS PRECIPITABLE
WATER NEAR 2 STANDARD DEVIATIONS AND 200 PERCENT ABOVE NORMAL
TONIGHT THROUGH TUESDAY NIGHT. MET/MAV/NGM GUIDANCE ALSO SUGGESTS
HIGHEST RAIN CHANCES TUESDAY NIGHT VERSUS TONIGHT SO THE FLOOD
WATCH MAY NEED TO BE REISSUED FOR TUESDAY NIGHT. THE NAM AND GFS
INDICATE ELEVATED THUNDERSTORMS DEVELOPING TUESDAY NIGHT ACROSS NERN
COLO WHICH TRACK NEWD ACROSS WRN AND NCNTL NEB.

WEDNESDAY AND THURSDAY...
LOW PRESSURE WILL DEEPEN ACROSS SWRN COLO AND BEGIN TRACKING NEWD
THROUGH THE MIDWEST AND INTO MN BY FRIDAY MODEL. THE NAM DEEPENS TO
LOW TO 980 MB...THE GFS AND ECMWF...984 AND 987 MB. THE FCST AREA
WILL REMAIN ON THE COOL...WET AND NON SEVERE SIDE TO THE STORM WITH
JUST THE POTENTIAL FOR WIND ADVISORY CONDITIONS AND OF COURSE...
FLOODING. THE 5 DAY RAIN TOTALS PROVIDED BY HPC...THE GFS...ENSEMBLE
AND ECMWF INDICATE BETWEEN 1.5 AND 3 INCHES OF RAIN ACROSS THE FCST
AREA AS WAVE AFTER WAVE OF CONVECTION SHOWER THE AREA.

FRIDAY THROUGH MONDAY...SKIES BEGIN CLEARING FRIDAY MORNING WITH
LINGERING SHOWERS DURING THE MORNING. THE 12Z ECMWF AND GFS ARE
POPPING A WEAK COLD FRONT THROUGH THE FCST AREA EITHER SATURDAY OR
SATURDAY NIGHT. THE 00Z RUNS OF THESE MODELS SLOWED THIS FRONT DOWN.
THE HPC GRIDS WHICH THE OFFICIAL FCST IS BASED ON KEEP HIGHS IN THE
UPPER 70S TO MID 80S BOTH DAYS. SUNDAY COULD TURN OUT TO BE QUITE
COOL AND LATER FCSTS MAY HAVE TO TREND TEMPS DOWN. HPC AND THE 12Z
MODELS ALSO SUGGEST A CHC/SLGHT CHC OF SHOWERS AND THUNDERSTORMS WITH
THE FRONT SATURDAY NIGHT AND SUNDAY. COOL AIR REMAINS IN PLACE MONDAY
AS THE FRONT SINKS INTO KS. HPC SUGGESTED HIGHS IN THE UPPER 70S TO
MID 80S. THESE HIGHS MAY ALSO NEED TO BE MARKED DOWN SLIGHTLY.

&&

.AVIATION...
LOW MVFR TO IFR CIGS WILL DISSIPATE DURING THE MID TO LATE AFTERNOON
HOURS OVER WESTERN NEBRASKA WHILE ATMOSPHERE BECOMES VERY UNSTABLE.
THIS WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
INTO THE EVENING HOURS. GENERALLY VFR CONDITIONS EXPECTED AT KLBF
AND KVTN WHEN A THUNDERSTORM IS NOT IN THE AREA. MVFR AND BRIEF
PERIODS OF IFR CIGS/VSBY WITHIN THUNDERSTORMS ARE LIKELY.
THUNDERSTORMS WILL BE SCT IN NATURE MAKING TIMING IN AND OUT OF TAF
SITES DIFFICULT. THEN OVERNIGHT LOW MVFR STRATUS IS POSSIBLE. FOG IS
ALSO POSSIBLE BUT CONFIDENCE IS LOWER ON THE EXTEND OF COVERAGE AT
THE TAF SITES. TOMORROW MORNING A RETURN TO VFR CONDITIONS WILL
SLOWLY OCCUR.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ZONES
007-009-010-057>059-069>071.
&&

CDC/MJM
Hazardous weather outlook, Jun 2, 2:53 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT MON JUN 2 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT MON JUN 2 2008 /253 PM MDT MON JUN 2 2008/

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE THIS EVENING AND
OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN WESTERN
AND NORTH CENTRAL NEBRASKA. ABUNDANT LOW LEVEL MOISTURE AND WARM
TEMPERATURES WILL COMBINE TO CREATE VERY UNSTABLE CONDITIONS OVER
A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA. A LOW PRESSURE
SYSTEM AND FRONT WILL COMBINE WITH AN UPPER LEVEL SYSTEM TO
GENERATE THUNDERSTORMS...ESPECIALLY THIS EVENING. LOW LEVEL WIND
PROFILES WILL FAVOR SOME SUPER CELL DEVELOPMENT...BUT THE PRIMARY
RISK IS VERY LARGE HAIL. DAMAGING WINDS AND TORNADOES WILL ALSO
BE POSSIBLE. OVERNIGHT THE THUNDERSTORMS ARE EXPECTED TO
TRANSITION INTO HEAVY RAIN PRODUCERS. WHILE LARGE HAIL AND
DAMAGING WINDS WILL STILL BE POSSIBLE...FLASH FLOODING IN AREAS
THAT HAVE SEEN RECENT ABUNDANT RAINFALL WILL BECOME A CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ACTIVE PATTERN WILL CONTINUE SUNDAY WITH THE CHANCE FOR
THUNDERSTORMS NEARLY EVERY DAY. ON TUESDAY SURFACE MOISTURE IS
AVAILABLE...HOWEVER THE INSTABILITY IS NOT CONDUCIVE FOR
WIDESPREAD SEVERE WEATHER. THE INSTABILITY RETURNS ON WEDNESDAY
AND MOST OF THE OUTLOOK AREA WILL BE IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE MAIN THREAT TO BE LARGE HAIL AND DAMAGING
WINDS. FOR THURSDAY INTO THE WEEKEND...THE THREAT FOR SEVERE
WEATHER WILL BE REFINED IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE AREA THIS EVENING AND
POSSIBLY OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
June 3, 1:10 AM CST
Where
Frontier County, 4.23 mi WSW of Harry Strunk Lake
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.390, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100651.